Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sustiva and Combivir reaction after treatment interruption
May 20, 2006

I've been HIV + since 1997, and was placed on meds right away. I've been undetectible until my doctor put me on a drug holiday 2 years ago. It's his belief that the CD4 count can sink to around the 200 mark before having to go back on meds. My counts have finally made it to around 200, with many superficial infections happening in my ears, nose and mouth on a regular basis, and I asked him to put me back on meds. I would just like to get some feeling from other HIV professionals as to whether the holiday was a good idea (a little late to ask I guess). My doctor is very well respected in the HIV community up here, but I'm wondering if my health will be at risk as a result of his drug holiday. He put me back on Sustiva and Combivir, which is what I was taking before the holiday, and have been breaking out in itchy rashes for the few months that I've been back on them. I've told my doctor about the rashes, but he doesn't seem too concerned with them. The rashes are red, and in circular or oval patches with white centres, and very itchy. Any idea if it's the drugs that may be causing this, and what might alleviate them? Thanks, Greg

Response from Dr. Pierone

The SMART study of CD4 count driven HAART was halted early because subjects in the treatment interruption group were found to have a greater risk of opportunistic infections, complications, and death. In this study, HIV medications were restarted when the CD4 count went below 250 cells twice in a row. These study results are particularly relevant to your situation and suggests that waiting until 200 CD4 cells is not prudent.

But you are back on therapy in any case, which is good; but having an itchy rash, which is bad. Any rash that commences shortly after a new medication (or a new 'old medication' should be considered medication-related until proven otherwise. It is difficult to sort out the cause of a rash from description alone, but I suspect that given the passage of time this problem is behind you by now. If not, please repost with an update on your status.

Best regards and best of luck!



Previous
Hives
Next
tenofovir PrEP-preventative to HIV infection?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement